Side Effects of Using Topical Chemotherapy Creams
A number of our members here on SkinCareConnection ask about the use of topical chemotherapy creams to treat precancerous lesions such as actinic keratoses or superficial skin cancers. These topical chemotherapy creams include Efudex (fluorouracil) Carac (fluorouracil), and Imiquimod cream (which goes by the brand names of Aldara or a new version called Zyclara).
One of the reasons patients may balk at using these chemotherapy creams is the potential for experiencing severe skin irritation. Most manufacturer instructions say to expect inflammation, swelling, crusting and burning to occur as it is working. Additional local skin side effects may include soreness, tenderness, rash, scaling, scarring, weeping skin, and photosensitivity. There may be other side effects to contend with along with the skin reactions. For example, on the Zyclara website they report common side effects to also include headache, nausea, tiredness, fever, dizziness, fever, diarrhea and chest pain. It is no wonder that some patients may be confused as to when they should call the doctor if they experience one of more of these possible side effects.
The primary side effect of the chemo creams most of our members seem most concerned about is when they experience severe skin irritation. Many of you have asked how to minimize the discomfort associated with using these topical medications. In order to help answer some of our questions about these chemotherapy creams we have asked for the expert advice of Dr. Lawrence Green, a practicing dermatologist, to discuss this topic.
To find out more about Dr. Green please visit his website, Aethetics Skin Care Dermasurgery.
What can a patient reasonably expect when using these topical chemotherapy creams? And what can be done to minimize any pain and discomfort to the affected skin are?
Doctor Green: Prescriptions creams are often used by dermatologists to help eliminate a type of sun induced pre-cancerous spot (called actinic keratosis). These creams can be applied to a specific precancerous spot, or more commonly all over a certain area of the body, such as the forearms or the face. The pre-cancer removal creams are applied daily for up to 3 weeks, and usually by the second week, any pre-cancer they are applied to gets red, swollen, and scabby. A few weeks after the cream is discontinued, the precancerous area is scabbed off and new, healthier skin takes its place.
When the creams are applied all over a specific area of the body, the person often sees a lot of scabs and redness in places he or she didn’t think there were precancerous spots. That is because these creams will help to eliminate precancerous spots that are just starting and we cannot yet see. This is a good thing, even though it may not look so good to us when a large area is scabbed and red all over.
Moisturizing creams or petrolatum based moisturizers used several times a day can sometimes alleviate the discomfort caused by the creams. Also, when used during the treatment period, over the counter or even prescription cortisone creams also help with the discomfort these creams cause.
Thank you Doctor Green
In addition it is very important that you do call your doctor if you are experiencing severe pain, discomfort, or irritation to the affected skin area. You should also call to let your doctor know if you are experiencing intense itching or if there is bleeding at the skin site. If you develop abdominal pain, diarrhea, vomiting, fever, or chills while using any of these medications it is recommended that you stop the medication immediately and contact your doctor.
Also most manufacturer instructions tell you not to use any cosmetics, skin products, creams, lotions, and medications while you are using the chemotherapy creams unless you get approval from your doctor. During your treatment it is also advised that you do everything you can to stay out of the sun.
If you are experiencing side effects from your treatment that you feel you cannot tolerate it is imperative that you consult with your doctor. You may want to also visit the manufacturer’s website to see if they have any information about any side effects you may be experiencing.
For more information about chemotherapy creams please refer to the following articles:
- Chemo Drug Repairs Sun-Damaged Skin (MedPage Today)